Missouri, 2009

Flash Flooding and Damaging Winds in Missouri, March 24, 2009

March 24, 2009 · NWS LSX · 4 events in 4 counties and zones

A strong cold front moved through the region triggering showers and thunderstorms. Flash flooding and damaging winds were reported with some of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region triggering showers and thunderstorms. Flash flooding and damaging winds were reported with some of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 24, 11:39 AM CST, 55 minutes earlier.

Area forecast discussion, Mar 24, 11:39 AM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1239 PM CDT TUE MAR 24 2009

.DISCUSSION...
/453 AM CDT TUE MAR 24 2009/
WE WILL CONTINUE TO SEE VERY ACTIVE WEATHER OVER THE REGION INTO
THIS WEEKEND. FOR TODAY WILL SEE ROUND ONE AS A STRONG COLD FRONT
PUSHES THROUGH THE REGION...MOVING INTO THE ST. LOUIS METRO AREA BY
7 PM. AHEAD OF THIS FRONT...EXPECT THE TIGHT GRADIENT AND SUFFICIENT
MIXING TO RESULT IN ADVISORY CRITERIA WINDS FOR A PORTION OF THE
FORECAST AREA TODAY. SO HAVE ISSUED A WIND ADVISORY FOR AREAS ALONG
AND EAST OF CALHOUN COUNTY TO CRAWFORD COUNTY LINE THROUGH THIS
EVENING.

EVEN THOUGH FRONTAL BOUNDARY IS VERY SLOW IN IT PROGRESSION THIS
MORNING...WILL SEE SHORTWAVE FINALLY EJECT FROM THE SOUTHERN PLAINS
TODAY...PUSHING THE BOUNDARY THROUGH THE ENTIRE FORECAST AREA BY
03Z. SO WITH CONVECTIVE ACTIVITY OVER WESTERN MISSOURI WEAKENING
...STILL ANTICIPATE A NEW LINE OF STORMS TO DEVELOP BY EARLY THIS
AFTERNOON ALONG THE COLD FRONT IN RESPONSE TO FRONTAL CONVERGENCE
AND STRONG LARGE SCALE ASCENT ASSOCIATED WITH A NEGATIVELY TILTED
SHORTWAVE TROF SWINGING THROUGH THE MID MS VALLEY. SEVERE WEATHER IS
STILL A POSSIBILITY THIS AFTERNOON AND EVENING AS DEEP LAYER SHEAR
REMAINS PLENTIFUL AS ARE THE STRONG WIND FIELDS. INSTABILITY
CONTINUES TO BE THE QUESTION MARK. THE NEW 06Z NAM IS STILL
DEPICTING POCKETS OF SBCAPE OF 500-800 J/KG IN THE AFTERNOON AHEAD
OF THE FRONT. THIS WOULD SIGNAL MUCH BETTER POTENTIAL FOR STRONG TO
SEVERE STORMS...PRODUCING LOCALIZED CORRIDORS OF DAMAGING WINDS
THROUGH EARLY EVENING. HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS
AS WELL...HOWEVER GIVEN THE PROGRESSIVE NATURE TO THE SYSTEM...
THINK THE FLOOD THREAT IS LOCALIZED AT THE MOMENT...SO WILL NOT BE
ISSUING A FLASH FLOOD WATCH AT THIS TIME.

COOLER AND DRIER WEATHER EXPECTED WEDNESDAY WITH NEXT MAJOR STORM
SYSTEM IN THE THURSDAY NIGHT TO FRIDAY NIGHT TIME FRAME. SO MAJOR
CHANGES TO THE EXTENDED AT THIS TIME.

BYRD

&&

.AVIATION...
/1218 PM CDT TUE MAR 24 2009/
FOR THE 18Z TAFS...LINE OF TSRA JUST AHEAD OF COLD FRONT CURRENTLY
STRETCHES FROM NEAR UIN SSW TO DMO. THIS LINE OF TSRA WILL
CONTINUE TO PROPAGATE E JUST AHEAD OF THE ASSOCIATED COLD FRONT.
HAVE SLOWED PROGRESSION BY A COUPLE OF HOURS FROM PREV TAFS. LINE
OF TSRA CURRENTLY PRODUCING +RA AND HAVE THEREFORE LOWERED VISBYS
TO 1SM AS LINE PASSES EWD. BEHIND THE FRONT...SKIES SHOULD CLEAR
OUT QUICKLY AND REMAIN CLEAR OVERNIGHT. WINDS WILL REMAIN OUT OF
THE WEST DURING THE DAY TOMORROW. MAY NEED TO INCREASE WINDS
TOMORROW MORNING AS WINDS MAY STILL GUST TO AROUND 20 KTS.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CRAWFORD-FRANKLIN-
     IRON-JEFFERSON-LINCOLN-MADISON-REYNOLDS-ST. CHARLES-ST.
     FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
     WASHINGTON.

IL...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CALHOUN IL-GREENE
     IL-JERSEY IL-MACOUPIN IL-MADISON IL-MONROE IL-RANDOLPH IL-
     ST. CLAIR IL.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BOND IL-CLINTON
     IL-FAYETTE IL-MARION IL-MONTGOMERY IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Mar 24, 3:32 AM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
432 AM CDT TUE MAR 24 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
432 AM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS IN EXCESS
OF 45 MPH WILL PERSIST THROUGH THIS EVENING.

THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE REGION TODAY...AND ALONG
AND EAST OF THE MISSISSIPPI RIVER THIS EVENING. SOME OF THESE
STORMS COULD BE SEVERE WITH DAMAGING WINDS...AS WELL AS LOCALLY
HEAVY RAIN.

MAJOR FLOODING IS OCCURRING ALONG THE ILLINOIS RIVER. PLEASE SEE
THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE
AREA FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT AS A NEW STORM
SYSTEM IMPACTS THE NATIONS MIDSECTION.

MAJOR FLOODING IS FORECAST TO CONTINUE ALONG THE ILLINOIS RIVER.
PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ASKED TO RELAY SEVERE REPORTS AS
WELL AS HEAVY RAINFALL AND FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Local storm report, Mar 24, 7:52 AM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
852 AM CDT TUE MAR 24 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0849 AM     TSTM WND GST     6 W JEFFERSON CITY      38.57N  92.30W
03/24/2009  E40 MPH          COLE               MO   TRAINED SPOTTER

            STORM SPOTTER REPORTED ESTIMATED WIND GUSTS 40 MPH 6
            WEST OF JEFFERSON CITY

&&

EVENT NUMBER LSX0901619

PRZYBYLINSKI
Local storm report, Mar 24, 12:05 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
105 PM CDT TUE MAR 24 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             10 W COLUMBIA           38.95N  92.51W
03/24/2009  M0.50 INCH       BOONE              MO   TRAINED SPOTTER

            ALONG RT E...HEAVY RAIN AND ONE QUARTER TO ONE HALF
            INCH HAIL...BRIEF IN NATURE. NOT ABLE TO MEASURE RAIN.

&&

EVENT NUMBER LSX0901620

KARLZ

The radar

The St Louis radar (KLSX), 161 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Boone

When
March 24, 12:34 PM CST to 6:30 PM CST
Where
Boone County, 7 mi W of Sturgeon to 7 mi S of Centralia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.230, -92.411

Between 2 and 3 inches of rain fell in a short amount of time causing flash flooding. Numerous roads had water flowing over them including Brown School Road west of Highway 763, Fox Hollow Road five miles west of Ashland, and Wilhite Road east of Evert School Road.

Thunderstorm Wind, Reynolds

When
March 24, 3:15 PM CST
Where
Reynolds County, Ellington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.250, -90.980

Thunderstorm winds blew down a large tree in Ellington.

Thunderstorm Wind, St. Francois

When
March 24, 3:45 PM CST to 3:47 PM CST
Where
St. Francois County, Iron Mtn to 1 mi SE of Iron Mtn
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.700, -90.620

Thunderstorm winds blew down several power lines and trees in an area from Iron Mountain to Iron Mountain Lake. One of the fallen trees landed on a carport, destroying it.

Flash Flood, Monroe

When
March 24, 4:10 PM CST to 6:30 PM CST
Where
Monroe County, Madison to Paris
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.470, -92.220

Between 2 and 3 inches fell in a short amount of time causing flash flooding. A concrete slab was washed out of a low water crossing at the intersection of county roads 120 an 117 about two miles west of Holliday.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161029, 161026, 161028, 161775.